Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS La Crosse, WI

May 1, 20184 counties in Wisconsin; 7 counties in Iowa; 6 counties in Minnesota

NWS La Crosse, WI issued this special weather statement at May 1, 2018, 7:21 PM CDT for 4 counties in Wisconsin; 7 counties in Iowa; 6 counties in Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2018, 7:21 PM CDT (00:21 UTC)
Expired
May 1, 2018, 8:15 PM CDT
In force
54 min
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Crawford County, WI, Grant County, WI, La Crosse County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

975 
WWUS83 KARX 020021
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
721 PM CDT TUE MAY 1 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-042-
053>055-061-020115-
Floyd-Chickasaw-Fayette-Mitchell-Clayton-Winneshiek-Howard-Allamakee-
Wabasha-Fillmore-Winona-Houston-Olmsted-Dodge-Mower-Buffalo-Richland-
Crawford-Trempealeau-Vernon-La Crosse-Monroe-Grant-
721 PM CDT TUE MAY 1 2018

...Scattered strong thunderstorms will continue this evening...

Early this evening, clusters of strong thunderstorms were moving 
through the region producing periodic heavy rain, small hail, and 
lightning.

Dime size hail is possible with these storms. You should move inside 
when any storm is nearby. A severe thunderstorm watch is in effect 
for parts of the area as well.

Torrential rainfall is also occurring with this storm, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 4445 9225 4390 9084 4320 9043 4251 9043
      4251 9064 4264 9071 4268 9090 4264 9160
      4291 9161 4291 9302 4350 9305
TIME...MOT...LOC 0019Z 245DEG 49KT 4297 9292 

$$

Shea

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 1, 5:20 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 1, 5:20 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
520 PM CDT Tue May 1 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 236 PM CDT Tue May 1 2018

01.19Z analysis shows a surface cold front from near Duluth to the
Twin Cities to Sioux City, IA. This boundary will slowly move
eastward, reaching the northwest forecast area by 00Z tonight.
Ahead of the front, surface dew points will rise into the mid 50s
to lower 60s. Periods of cloud cover so far today have limited
heating, thus impacting the amount of available instability, but
MUCAPE values from 1000 to 2000 J/kg still seem reasonable by
later this afternoon and evening. A thermal cap currently in place
will slowly break down from west to east as cooler air moves in
with frontal passage, but it may be difficult to tap into the near
surface layer given residual warmth from 850 to 700 hPa.

A short-wave in southwest flow aloft will act on this environment
later this evening. Deep layer shear is strongest behind the
front, but do expect an increasing low-level jet after 00Z. This
jet will result in strong positive moisture advection into the
forecast area. Latest CAMs suggest convection should quickly
develop late this afternoon across northeast IA and then become
more widespread through the evening and early overnight. Some
severe storms will be possible mainly along and south of I-90.
Primary threat will be large hail given steep mid-level lapse
rates, although some damaging wind is also possible if low-level
lapse rates steepen enough to tap into the boundary layer. With
PWATS up to 1.5 inches and strong mid-level moisture advection,
also concerned about heavy rainfall with 1-3 inches possible
across much of northeast IA and southwest WI. Much of this should
soak into the topsoil given recent dry conditions, but some runoff
and rises on rivers are still possible, especially in areas that
see repeated thunderstorms. Additional details are provided in the
hydrology section below.

Today's cold front hangs up somewhere in the region later tonight
into Wednesday and its position will be dependent on the convective
evolution this evening. Right now, it appears the front sets-up
across the southeast forecast area by 18Z Wednesday, providing a
focusing mechanism for additional convection as more short-wave
energy moves through southwest flow aloft. While deep layer shear
is more favorable for severe storms, the greatest instability is
currently forecast to reside just south of the forecast area,
limiting the overall severe threat.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 236 PM CDT Tue May 1 2018

Thunderstorm chances continue Thursday, especially south of I-90
as yet another short-wave moves across the region. Thermodynamic
environment looks similar to Wednesday, so severe chances are
lower. A stronger northern stream wave finally kicks the
warm/moist air mass to the east Thursday night with a return to
dry conditions expected Friday into Saturday. New 01.12Z guidance
now shows additional shower/thunderstorm chances Saturday night
into Sunday, but dry Monday and Tuesday. Warmer temperatures
Thursday/Friday with highs in the 70s will cool off a bit for the
weekend with highs back in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 520 PM CDT Tue May 1 2018

Cigs: lowering into mvfr with some potential for ifr at KRST
overnight. Cigs associated with shra/ts and an advancing cool front.
Expect improvement later Wed morning, scattering out the low deck
for the afternoon, although some mid clouds likely hanging around
into the night.

WX/vsby: round of shra/ts this evening, with showers lingering into
the overnight hours. MVFR vsby likely with the storms. Some could
produce heavy rain. A small hail threat this evening. BR could also
develop for the early morning hours Wed - generally MVFR
restrictions if it does.

Wind: winds get light and somewhat variable as the boundary moves
in. Somewhat baggy gradient around the front. Should become
west/northwest by 12z Wed.

&&

.HYDROLOGY...
Issued at 236 PM CDT Tue May 1 2018

Flood warnings continue along stretches of the Mississippi River.

Showers and thunderstorms late this afternoon and evening will
produce a broad area of 1-3 inches of rain with the highest
amounts generally along and south of I-90. With the ground now
fully thawed and little rainfall over the past 10-12 days, much of
this rainfall should soak into the topsoil, although could see
some runoff and rises on rivers if heavier thunderstorms repeat
over the same areas.

Additional rounds of rainfall are possible Wednesday and Thursday
before drying out to end the week. Not expecting widespread
flooding from this rain, but additional rises on area rivers are
possible.

Please see water.weather.gov for the specific river forecast
information.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION.....Rieck
HYDROLOGY...Rogers
Hazardous weather outlook, May 1, 3:03 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
303 PM CDT Tue May 1 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-022015-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
303 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Late this afternoon and tonight

Thunderstorms are expected to develop late this afternoon, then
move across the area during the evening and into overnight hours.
A few storms may become strong to severe mainly near and south of
Interstate 90. The strongest storms will be capable of producing
large hail and isolated damaging winds.

Rainfall amounts of 1 to 2 inches, locally up to 3 inches, are
possible tonight. Some runoff and rises are possible on the
tributary streams and rivers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible at times across much of the area from
Wednesday through Thursday night and again Saturday night. At
this time, there is a small risk of severe storms south of
Interstate 90 on Wednesday afternoon and evening.

Water levels will continue to rise along the Mississippi River
through the weekend, with minor flooding expected in some areas.
Please visit water.weather.gov for the latest river forecast
information.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any storm reports this afternoon
and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne/RRS/Rogers

In the hours before

Special weather statement, May 1, 5:53 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
553 PM CDT Tue May 1 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053-054-020200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Wabasha,
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia,
Alma, Arcadia, Whitehall, La Crosse, Viroqua,
and Prairie Du Chien
553 PM CDT Tue May 1 2018

...Scattered Storms This Evening...

Thunderstorms will track northeast across the region this evening.
The stronger storms will produce 1/2 inch hail with wind gusts up
to 30 mph. Locally heavy rain is also possible.

A few of the storms could become severe tonight. Be prepared to
take shelter indoors when storms approach.

Rieck
Special weather statement, May 1, 6:32 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service La Crosse WI
632 PM CDT TUE MAY 1 2018

IAZ008-009-MNZ094-095-020015-
Howard-Mitchell-Fillmore-Mower-
632 PM CDT TUE MAY 1 2018

...A STRONG THUNDERSTORM WILL AFFECT AREAS ALONG THE MINNESOTA-IOWA
BORDER THROUGH 730 PM...

At 630 PM, a strong thunderstorm was located near Rose Creek, or 10
miles southeast of Austin Minnesota, moving east at 40 mph.

These storms will likely produce wind gusts up to 45 mph and small
hail, in addition to a period of heavy rain.

These storms will impact the Adams, LeRoy, and Spring Valley areas
in southern Minnesota, as well as far northern Iowa.

LAT...LON 4385 9237 4351 9219 4341 9293 4360 9297
TIME...MOT...LOC 2330Z 245DEG 40KT 4355 9282

Shea
Local storm report, May 1, 6:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             3 S AUSTIN              43.63N 92.97W
05/01/2018  E0.25 INCH       MOWER              MN   BROADCAST MEDIA

&&

SHEA
Local storm report, May 1, 7:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
710 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             2 E LA CROSSE           43.81N 91.21W
05/01/2018  M0.50 INCH       LA CROSSE          WI   OFFICIAL NWS OBS

            AT NWS OFFICE

&&

SHEA
Special weather statement, May 1, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
721 PM CDT TUE MAY 1 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-042-
053>055-061-020115-
Floyd-Chickasaw-Fayette-Mitchell-Clayton-Winneshiek-Howard-Allamakee-
Wabasha-Fillmore-Winona-Houston-Olmsted-Dodge-Mower-Buffalo-Richland-
Crawford-Trempealeau-Vernon-La Crosse-Monroe-Grant-
721 PM CDT TUE MAY 1 2018

...Scattered strong thunderstorms will continue this evening...

Early this evening, clusters of strong thunderstorms were moving
through the region producing periodic heavy rain, small hail, and
lightning.

Dime size hail is possible with these storms. You should move inside
when any storm is nearby. A severe thunderstorm watch is in effect
for parts of the area as well.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4445 9225 4390 9084 4320 9043 4251 9043
      4251 9064 4264 9071 4268 9090 4264 9160
      4291 9161 4291 9302 4350 9305
TIME...MOT...LOC 0019Z 245DEG 49KT 4297 9292

Shea

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:32 AM CDTRiver Flood WarningARXVernon5 days
May 2, 11:12 AM CDTRiver Flood WarningARXRichland, Vernon4 days
May 2, 5:31 PM CDTSpecial Weather StatementARXCrawford, Grant, Richland74 min
May 1, 8:38 PM CDTSpecial Weather StatementARXClayton37 min
May 2, 4:42 PM CDTSpecial Weather StatementARXChickasaw, Fayette, Howard, Winneshiek63 min

Nearby

Special Weather Statements in Iowa, 2018Special Weather Statements in Minnesota, 2018Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.